Wyoming, 2018

Flash Flooding and Hail in Wyoming, July 26, 2018

July 26, 2018 · NWS CYS · 10 events in 2 counties and zones

Thunderstorms produced large hail and heavy rainfall that lead to localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and heavy rainfall that lead to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 3:20 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 26 2018

Severe weather ongoing across southeast Wyoming as we get an early
start today. Forecast challenges deal with severe convection and
possibility of heavy rain both today and Friday.

Currently...Water vapor imagery showing an upper level shortwave
tracking into the CWFA that has kicked off convection. SPC
Mesoanalysis page showing an uncapped environment with surface
based CAPE around 2000-2500J/KG already this afternoon at 2PM.
Bulk shear around 40-45kts as well. Both CAPE and shear are
expected to continue increasing through the rest of the afternoon.
CAPE expected to peak out around 3000-3500 J/KG at 6PM and bulk
shear increases to 50-55kts. Large hail, damaging winds and a few
tornadoes can not be ruled out. PWATs in excess of 1 inch continue
across our eastern counties through the afternoon, so existing
Flash Flood Watch will remain in effect. HRRR continues to show
pretty strong cells across the area through roughly 03Z before
beginning to ease.

Forecast still on track for severe weather Friday as another
shortwave tracks into the Nebraska Panhandle. ECMWF continues to
show the best area for severe storms Friday to be over the
Panhandle where SPC has an Enhanced Risk for severe storms. Heavy
rainfall expected out there Friday, so later shifts will need to
consider another Flash Flood Watch once again.

.LONG TERM...(Friday night through Thursday)
Issued at 307 AM MDT Thu Jul 26 2018

The wet and unsettled conditions will remain over the area
Saturday through Sunday with a pretty good push of cool air for
late July arriving Sunday. Scattered to numerous showers and
storms will continue both days. Drying should then ensue late
Sunday in the wake of a stronger shortwave that will move south
from the northern plains and cut off the monsoonal moisture for a
time. Monday through Weds should see warming temperatures back to
near seasonal averages along with mainly dry conditions under a
persistent northwesterly flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 417 PM MDT Thu Jul 26 2018

Round #2 of thunderstorms beginning to develop along the Laramie
Range late this afternoon. Using latest HRRR guidance shows the
storms impacting KCYS and Nebraska Panhandle airports through the
03-04Z timeframe. Could see stratus redevelop tonight for those
airfields that receive heavy rainfall this evening. More
widespread showers and thunderstorms expected for the Panhandle
airports Friday afternoon.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 26 2018

Minimal fire weather concerns over the next few days as monsoon
moisture remains in place. Widespread wetting rains expected with
well above critical humidity in the afternoon. Expect showers and
thunderstorms to continue through Sunday, before drying commences
next week. Until then, fire weather threats will remain low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 10 PM MDT this evening for WYZ108-118-
     119.

NE...Flash Flood Watch until 10 PM MDT this evening for NEZ003-
     019>021-054-055-096.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 26, 9:14 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1014 AM MDT Thu Jul 26 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
271615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1014 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected to
initially develop around the mountains early this afternoon then
move out over the plains through this evening. Strong to severe
storms are possible with large hail and very strong downburst
winds the main threat. Heavy rainfall can be expected with some of
these storms and a Flash Flood Watch has been issued for areas
along and south of a line from Alliance to Torrington to Cheyenne
from 4 PM to 10 PM this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and storms will continue to be likely through
Sunday. Some strong storms remain possible Friday and Saturday.

.Spotter information statement...

Spotter activation will be needed along and south of an Alliance
to Torrington to Cheyenne line after 3 PM today.

WYZ103>106-109>116-271615-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
1014 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and storms should move across the area
this afternoon into early this evening. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms will continue to be likely
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 1:58 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
258 PM MDT THU JUL 26 2018

WYZ101-262145-
Converse County Lower Elevations WY-
258 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Pine Tree Junction, or 19 miles south of Wright,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4330 10507 4315 10564 4350 10569 4350 10536
TIME...MOT...LOC 2058Z 322DEG 14KT 4346 10551

Lyons
Special weather statement, Jul 26, 2:31 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
331 PM MDT THU JUL 26 2018

WYZ104-105-262215-
Shirley Basin WY-Ferris/Seminoe/Shirley Mountains WY-
331 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL
415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Seminoe Dam, or 33 miles north of Rawlins, moving
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Carbon
County.

LAT...LON 4243 10680 4244 10663 4243 10628 4219 10623
      4217 10682
TIME...MOT...LOC 2131Z 261DEG 25KT 4224 10700

Lyons
Special weather statement, Jul 26, 2:38 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT THU JUL 26 2018

WYZ101-102-262230-
Converse County Lower Elevations WY-Niobrara County WY-
338 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bill, or 32 miles north of Douglas, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bill and Manning Ranch.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4325 10549 4334 10523 4290 10477 4276 10525
TIME...MOT...LOC 2138Z 332DEG 30KT 4323 10534

Lyons
Special weather statement, Jul 26, 2:45 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT THU JUL 26 2018

WYZ103-106-262230-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
345 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Laramie Peak, or 20 miles west of Wheatland,
moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Westview Circle.

This includes Interstate 25 in Wyoming near mile marker 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4212 10549 4223 10530 4193 10493 4177 10523
TIME...MOT...LOC 2144Z 324DEG 18KT 4212 10534

Lyons
Special weather statement, Jul 26, 2:59 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT THU JUL 26 2018

WYZ103-105-106-115>117-262300-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
359 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM
MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 41 miles west of Wheatland, moving
southeast at 35 mph.

A second strong thunderstorm was located 35 miles west northwest of
Chugwater moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storm.

Locations impacted include...
Iron Mountain, Wheatland Reservoir 3 and Baldy Peak.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4197 10591 4207 10589 4208 10572 4193 10536
      4178 10524 4165 10503 4136 10542
TIME...MOT...LOC 2158Z 321DEG 30KT 4197 10575

Lyons
Special weather statement, Jul 26, 3:09 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT THU JUL 26 2018

WYZ101-103-105-262300-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
409 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Beartrap Meadows County Park, or 14 miles
southeast of Casper, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glenrock, Laprele Reservoir, Deer Creek, Boxelder, Curtis Gulch
Campground, Campbell Creek Campground and Little Medicine School.

This includes Interstate 25 in Wyoming between mile markers 156 and
167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4254 10544 4237 10557 4239 10607 4243 10610
      4244 10608 4278 10608 4290 10578
TIME...MOT...LOC 2209Z 329DEG 27KT 4268 10615

Lyons

The radar

The Cheyenne radar (KCYS), 209 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Converse

When
July 26, 3:25 PM MST
Where
Converse County, 1.67 mi ENE of Glenrock
Measured
1.25 in hail
Reported by
Public
Coordinates
42.870, -105.840

Hail was reported along Interstate 25 at mile marker 169 near Glenrock.

Hail, Laramie

When
July 26, 4:22 PM MST
Where
Laramie County, 0.69 mi S of Horse Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.410, -105.180

Hail, Laramie

When
July 26, 5:09 PM MST
Where
Laramie County, 6.73 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -104.900

Hail, Laramie

When
July 26, 5:15 PM MST
Where
Laramie County, 5.87 mi NW of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.220, -104.890

Thunderstorm Wind, Laramie

When
July 26, 5:15 PM MST
Where
Laramie County, 3.71 mi E of Emkay
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.090, -104.970

WYDOT sensor along Interstate 80 west of Cheyenne measured the wind as the thunderstorm passed by.

Flash Flood, Laramie

When
July 26, 5:20 PM MST
Where
Laramie County, 4.27 mi SSE of South Greeley to 4.32 mi SSE of South Greeley
Cause
Heavy Rain
Reported by
Public
Coordinates
41.040, -104.790

Water was reported covering the south bound lanes of United States Highway 85 on the south side of Cheyenne.

Thunderstorm Wind, Laramie

When
July 26, 5:25 PM MST
Where
Laramie County, 1.71 mi WSW of Speer
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.040, -104.930

WYDOT sensor located at WYO Hill along Interstate 25 south of Cheyenne measured the wind from nearby thunderstorm.

Flash Flood, Laramie

When
July 26, 5:26 PM MST
Where
Laramie County, 2.66 mi ENE of South Greeley to 2.69 mi ENE of South Greeley
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
41.121, -104.767

Water was covering the intersection of Interstate 25 and College Drive in Cheyenne.

Hail, Laramie

When
July 26, 5:35 PM MST
Where
Laramie County, 2.08 mi SW of Hecla
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.140, -105.200

Hail, Laramie

When
July 26, 5:35 PM MST
Where
Laramie County, 2.17 mi SW of Orchard Vally
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.081, -104.853

Large amounts of hail piled up on a stretch of five to seven miles long along Interstate 25 south of Cheyenne with hail depth in some places reaching three inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783006, 783007, 783008, 783009, 783011, 783016, 783018, 783021, 783022, 783024.